Tornadoes · United States · Oklahoma · 2019
EF1 tornado, Centralia to Welch, Oklahoma, May 22, 2019
From Centralia to Welch, this EF1 tornado ran 1.5 miles across Craig County on May 22, 2019, touching down at 6:59 PM CDT and reaching 150 yards wide. It killed nobody, and did $3,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 22, 2019
- Touchdown
- 6:59 PM CDT (23:59 UTC)
- Lifted
- 7:01 PM CDT (00:01 UTC)
- On the ground
- 2 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- County
- Craig County
- Touchdown point
- 36.832, -95.140
- Lift-off point
- 36.842, -95.117
- Record number
- 1905221759-01
The damage survey
8 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed over northeastern Oklahoma during the afternoon hours of the 22nd, ahead of a cold front that moved into the area. Very strong instability and wind shear in the air mass ahead of the cold front allowed for the development of supercell thunderstorms, which affected the area through late evening. These supercells produced twenty-one documented tornadoes, including a significant tornado, large hail up to baseball size, damaging wind gusts, and locally heavy rainfall that resulted in flash flooding across northeastern Oklahoma.
This tornado snapped and uprooted trees. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph. Multiple people observed this tornado, and it produced a radar-detected debris signature.
This tornado uprooted trees and snapped power poles. Based on this damage, maximum estimated wind in the tornado was 85 to 90 mph. It was observed by a trained storm spotter.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
27 minutes of warning. NWS TSA issued a tornado warning for this county at 23:32 UTC, 27 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a tornado watch, issued at 20:35 UTC and running to 02:44 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:35 UTC | 02:44 UTC | Tornado Watch | TSA |
| 21:00 UTC | 11:51 UTC | Flash Flood Watch | TSA |
| 22:31 UTC | 23:15 UTC | Severe Thunderstorm Warning | TSA |
| 23:12 UTC | 00:15 UTC | Severe Thunderstorm Warning | TSA |
| 23:14 UTC | 08:15 UTC | Flash Flood Warning | TSA |
| 23:32 UTC | 00:15 UTC | Tornado Warning | TSA |
| 23:38 UTC | 08:15 UTC | Flash Flood Warning | TSA |
| 23:58 UTC | 00:45 UTC | Tornado Warning | TSA |
| 00:05 UTC | 00:18 UTC | Severe Thunderstorm Warning | TSA |
| 01:12 UTC | 05:15 UTC | Flash Flood Warning | TSA |
| 01:32 UTC | 02:15 UTC | Tornado Warning | TSA |
| 02:44 UTC | 07:55 UTC | Tornado Watch | TSA |
| 03:15 UTC | 03:47 UTC | Tornado Warning | TSA |
| 03:56 UTC | 04:45 UTC | Severe Thunderstorm Warning | TSA |
| 04:41 UTC | 05:45 UTC | Severe Thunderstorm Warning | TSA |
| 04:47 UTC | 08:15 UTC | Flash Flood Warning | TSA |
| 04:52 UTC | 05:30 UTC | Tornado Warning | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:43 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 22, 6:44 PM CDT, 15 minutes earlier.
Area forecast discussion, May 22, 6:44 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
644 PM CDT Wed May 22 2019
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Convection this evening confined to mainly NE OK, and will impact
KBVO/KTUL/KRVS over the next several hours. MVFR cigs to IFR vsbys
in convection is expected. Outside of convection, MVFR/VFR cigs,
with remaining elements to to prevail as VFR through the period.
&&
.PREV DISCUSSION... /Issued 310 PM CDT Wed May 22 2019/
DISCUSSION...
The main concerns will be focused in the first 12 to 18 hours of
the forecast. Severe weather potential, some high end possible, as
well as dangerous flash flooding are expected.
Latest surface analysis shows a consolidating frontal zone
stretching roughly parallel and just north of I-44 this
afternoon. A mesolow was located near Stillwater. South of the
front, 70 dewpoints were common. Latest CAM guidance suggests that
warm advection and convergence near the boundary will result in
convective development by 21Z over central OK. Storms will move
quickly into northeast OK thru the afternoon and into the evening.
Fifty knots of southwest 500mb flow combined with 70 dewpoints
and strong instability yield conditions very conducive for
supercell development and very large hail. Low level hodographs
this afternoon are not overly impressive, but definitely improve
by 00Z. Tornado potential would also be maximized along the
boundary downstream from the mesolow, if it can be maintained.
With time this evening, mainly after 03Z, the boundary layer
should stabilize enough to reduce the tornado potential. However,
continued moisture flux with strengthening low level jet into the
boundary near the KS border should result in continued convective
development with possible training of storms during the overnight.
This will increase the flash flood potential, as these heavy rains
will fall on soils that have already seen widespread 5 to 8 inch
rains earlier in the week. The threat should wane by 12Z Thursday,
with convection focusing to the north and eventually west of our
area as mid level heights and temps rise. Will therefore maintain
the going flash flood watch thru 12Z.
Another boundary will make a push toward our region by Friday,
with increasing storm potential persisting thru the weekend mainly
across northeast OK. By early next week, mid level heights and
temps rise again and will provide another break. The latest ECMWF
is more aggressive and farther south with the ejection of the
western trough next week, bringing a front thru by Tuesday night.
Convection would then linger over portions of the region along the
stalled front into the middle of next week.
Temps will stay above normal thru the period.
Lacy
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday morning for OKZ054>064-066-
067.
AR...None.
&&
AVIATION.....23Hazardous weather outlook, May 22, 4:36 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 436 PM CDT Wed May 22 2019 ARZ001-002-010-011-019-020-029-OKZ049-053>076-231045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 436 PM CDT Wed May 22 2019 ..Significant Severe Weather, Strong Tornado Potential, Life Threatening Flash Flood Potential... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Through Tonight. TORNADO. RISK...Elevated. AREA...Northeast Oklahoma. ONSET...Ongoing. AREA AT GREATEST RISK...Along and Northwest of Interstate 44. SEVERE THUNDERSTORM. RISK...Significant. AREA...Northeast Oklahoma. ONSET...Ongoing AREA AT GREATEST RISK...Along and Northwest of Interstate 44. FLASH FLOOD. RISK...Elevated. AREA...Northeast Oklahoma. ONSET..Late this Afternoon or Early Evening. HEAVY RAIN. RISK...Significant. AREA...Northeast Oklahoma. ONSET...Ongoing. DISCUSSION... Thunderstorms have developed across parts of central and northeast Oklahoma Tonight. The airmass across the area is very unstable, and with strong shear in place across the region, supercell thunderstorms capable of producing strong tornadoes, very large hail to the size of golf balls and 70 mph winds. The severe threat will diminish later tonight. However, heavy rain and the threat for flash flooding will continue through tonight. Additional rain amounts of 1 to 3 inches from any strong to severe storm will be quite possible, mainly to the north and northwest of Interstate 44. Life threatening flash flooding will quickly occur with these additional amounts that fall over already flooded areas. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY and FRIDAY...Thunderstorm Potential...High Wind Potential. SATURDAY and SUNDAY...Thunderstorm Potential. MONDAY...No Hazards. TUESDAY...Thunderstorm Potential...Heavy Rain Potential. EXTENDED DISCUSSION... Thunderstorm chances will persist for the remainder of this week and into the weekend, with the focus being parts of northeast Oklahoma and at times, far northwest Arkansas. Given that this area may not have sufficient time to dry out, flash flooding could continue to be a concern, in addition to the expected long duration mainstem river flooding. While an increasing upper level ridge should keep much of the area south of Interstate 44 dry into early next week, the weather pattern should change somewhat by the middle of next week, leading to more widespread precipitation chances. weather.gov/tulsa contains additional information.
In the hours before
Local storm report, May 22, 6:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TORNADO 3 E SPERRY 36.30N 95.94W
05/22/2019 TULSA OK TRAINED SPOTTER
BRIEF TOUCHDOWN
&&
LACYLocal storm report, May 22, 6:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
618 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 3 W VERA 36.45N 95.93W
05/22/2019 E2.50 INCH WASHINGTON OK STORM CHASER
&&
JDSLocal storm report, May 22, 6:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
630 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL BALD HILL 35.74N 95.84W
05/22/2019 E1.25 INCH OKMULGEE OK PUBLIC
&&
JDSLocal storm report, May 22, 6:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
638 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TORNADO 2 NE HASKELL 35.84N 95.65W
05/22/2019 MUSKOGEE OK TRAINED SPOTTER
BRIEF TOUCHDOWN
&&
LACYLocal storm report, May 22, 6:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
653 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL BARTLESVILLE 36.75N 95.98W
05/22/2019 E0.75 INCH WASHINGTON OK EMERGENCY MNGR
&&
JDSLocal storm report, May 22, 6:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
657 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TORNADO 5 SW WELCH 36.82N 95.16W
05/22/2019 CRAIG OK TRAINED SPOTTER
PICTURE OF TORNADO ON TWITTER. ALSO REPORTED BY HAM
RADIO.
&&
LACYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
12.0 hours before the tornado, 118 km from the path. May 22, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91900 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2696 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 405 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
Springfield, MO (KSGF), 00:00Z
0.0 hours before the tornado, 118 km from the path. May 23, 2019.
- Mixed-layer CAPE
- 2061 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 3453 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 17.1
- 0-3 km lapse rate
- 7.0 K/km
The radar
The Tulsa radar (KINX), 83 km away, was scanning. The volume nearest the touchdown began at 23:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:54 UTC | TORNADO | 5 Sw Welch | Craig, OK | PICTURE OF TORNADO ON TWITTER. ALSO REPORTED BY HAM RADIO. |
| 00:28 UTC | TORNADO | 3 Nnw Commerce | Ottawa, OK | LARGE TORNADO CONFIRMED BY SPOTTER |
| 01:15 UTC | TORNADO | 1 N Pryor | Mayes, OK | |
| 02:37 UTC | TORNADO | 1 N Jay | Delaware, OK | A TORNADO CROSSED HIGHWAY 59 NORTH OF TOWN. DEBRIS SIGNATURE NOTED ON RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 22, 2019
34 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 1:04 AM CDT | EF1 | Cass, IA | 1.1 | 50 | $15,000 | ||
| May 22 | 1:29 AM CDT | EF2 | Adair, IA | 4.8 | 150 | 1 | 1 | $500,000 |
| May 22 | 12:30 PM PDT | EF0 | Nye, NV | 0.2 | 25 | |||
| May 22 | 4:29 PM CDT | EF1 | Seminole, OK | 1.0 | 50 | $3,000 | ||
| May 22 | 4:34 PM CDT | Unrated | Okfuskee, OK | 0.5 | 100 | |||
| May 22 | 4:41 PM CDT | Unrated | Okfuskee, OK | 1.0 | 50 | |||
| May 22 | 4:47 PM CDT | EF1 | Okfuskee, OK | 0.8 | 75 | $25,000 | ||
| May 22 | 5:10 PM CDT | EF1 | Okfuskee, OK | 0.6 | 125 | $10,000 | ||
| May 22 | 5:23 PM CDT | EF1 | Okfuskee, OK | 6.0 | 650 | $40,000 | ||
| May 22 | 5:32 PM CDT | EF1 | Okfuskee, OK | 7.7 | 400 | $10,000 | ||
| May 22 | 6:03 PM CDT | EF0 | Okmulgee, OK | 0.2 | 75 | |||
| May 22 | 6:07 PM CDT | EF0 | Tulsa, OK | 0.2 | 75 | |||
| May 22 | 6:36 PM CDT | EF0 | Muskogee, OK | 0.2 | 75 | |||
| May 22 | 6:44 PM CDT | EF1 | Craig, OK | 5.1 | 350 | |||
| May 22 | 7:25 PM CDT | Unrated | Rogers, OK to KS | 1.8 | 75 | |||
| May 22 | 7:25 PM CDT | EF1 | Ottawa, OK to KS | 7.3 | 1,100 | $75,000 | ||
| May 22 | 8:05 PM CDT | EF3 | Cherokee, KS to MO | 9.2 | 440 | $5.3 million | ||
| May 22 | 8:09 PM CDT | EF1 | Mayes, OK | 3.1 | 650 | $25,000 | ||
| May 22 | 8:17 PM CDT | EF1 | Hancock, IL | 0.5 | 30 | |||
| May 22 | 8:19 PM CDT | EF0 | Howard, MO | 0.6 | 40 | |||
| May 22 | 8:23 PM CDT | EF0 | Jasper, MO | 7.9 | 200 | |||
| May 22 | 8:28 PM CDT | Unrated | Osage, OK | 0.2 | 100 | |||
| May 22 | 8:31 PM CDT | Unrated | Osage, OK | 0.2 | 75 | |||
| May 22 | 8:44 PM CDT | Unrated | Mayes, OK | 0.2 | 100 | |||
| May 22 | 8:51 PM CDT | EF3 | Jasper, MO | 11.3 | 880 | 3 | 1 | $1.0 million |
| May 22 | 8:52 PM CDT | EF1 | Mayes, OK | 5.3 | 400 | |||
| May 22 | 9:34 PM CDT | EF2 | Delaware, OK to MO | 16.6 | 1,100 | $500,000 | ||
| May 22 | 9:56 PM CDT | EF0 | Schuyler, IL | 1.8 | 50 | |||
| May 22 | 10:02 PM CDT | EF0 | Audrain, MO | 0.8 | 150 | |||
| May 22 | 10:56 PM CDT | EF3 | Miller, MO | 32.7 | 1,500 | 33 | $174 million | |
| May 22 | 12:15 AM CDT | EF1 | Menard, IL | 15.3 | 150 | |||
| May 22 | 12:33 AM CDT | EF1 | Logan, IL | 2.7 | 100 | |||
| May 22 | 12:39 AM CDT | EF0 | Craig, OK | 0.5 | 150 | $5,000 | ||
| May 22 | 12:48 AM CDT | EF1 | Craig, OK | 8.6 | 1,100 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.